Nebraska, 2015

Hail in Nebraska, May 15, 2015

May 15, 2015 · NWS GID · 2 events in 2 counties and zones

An isolated storm produced hail up to the size of quarters on this Friday evening. Early in the evening, a few isolated, small storms formed over north central Kansas and lifted north into south central Nebraska, west of Highway 183.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An isolated storm produced hail up to the size of quarters on this Friday evening. Early in the evening, a few isolated, small storms formed over north central Kansas and lifted north into south central Nebraska, west of Highway 183. The storm that tracked through Furnas and Gosper counties produced hail up to the size of quarters around mid-evening, west and north of Arapahoe.

These storms formed in the warm sector of occluding low pressure over Wyoming. A longwave trough was over the western United States, with a ridge over the East, resulting in southwest flow over the Plains. What exactly ignited these storms was unclear, as synoptic and mesoscale forcing were weak. MLCAPE was 1000-1500 J/kg and deep layer shear was 40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 15, 6:00 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, May 15, 6:00 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
700 PM CDT FRI MAY 15 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 309 PM CDT FRI MAY 15 2015

SOUTHWESTERLY FLOW IN PLACE IN THE UPPER LEVELS ACROSS THE
REGION...WITH SATELLITE IMAGERY SHOWING LOW PRESSURE SPINNING OVER
THE WRN CONUS. EMBEDDED WEAK DISTURBANCES CONTINUE TO MAKE THEIR
WAY OUT AHEAD OF THE MAIN LOW...ONE OF WHICH BROUGHT PRECIPITATION
OVERNIGHT. HAVE BEEN SITTING IN A BIT OF A LULL INTO THE EARLY
AFTERNOON HOURS. AT THE SFC...THE FRONTAL BOUNDARIES ARE A BIT
MORE DIFFUSE THAN WHAT WAS EXPECTED 24 HOURS AGO. AN ELONGATED SFC
LOW SITS OVER ERN CO...THE MAIN DRY LINE WHICH MODELS YESTERDAY
HAD MAKING A BIG PUSH INTO THE SWRN CWA THIS AFTERNOON CURRENTLY
SITS OVER THE SWRN CORNER OF KS INTO ERN CO. A WARM FRONTAL
BOUNDARY IS IN CLOSER PROXIMITY...ROUGHLY LOCATED NEAR THE NE/KS
STATE LINE. MAIN CONCERN THROUGH THE REST OF THIS
AFTERNOON/EVENING IS WITH THUNDERSTORM CHANCES...AND HOW MUCH OF
THE CWA WILL BE AFFECTED. THE NEXT IN THAT SERIES OF UPPER LEVEL
WAVES LOOKS TO SLIDE INTO WRN PORTIONS OF THE PLAINS THIS
AFTERNOON...ALREADY SPARKING OFF A FEW THUNDERSTORMS IN CO/FAR WRN
NEB. THE BIG QUESTION FOR OUR CWA IS MUCH ACTIVITY WILL
DEVELOP...WITH MODELS NOT IN THE GREATEST AGREEMENT. SOME SHOW
MORE THAN OTHERS...SO CONFIDENCE IS NOT HIGH. SHOULD THUNDERSTORMS
DEVELOP/MOVE INTO THE CWA /MOST LIKELY FROM THE SW/...PARAMETERS
CONTINUE TO SUPPORT THE POTENTIAL FOR THEM TO BECOME SEVERE...THE
CWA REMAINS IN THE SPC DAY 1 SLIGHT RISK. THE BETTER CHANCES FOR
MORE WIDESPREAD ACTIVITY AND SEVERE WEATHER /THUS THE MOVEMENT OF
THE ENHANCED RISK/ IS OVER WRN NE/KS INTO CO.

OF CONCERN THROUGH THE OVERNIGHT HOURS LIES WITH CONTINUED
THUNDERSTORM CHANCES. HOW FAR EAST DOES ANY OF THE ACTIVITY TODAY
SHIFT...WITH MODELS ALSO SHOWING THE LLJ CRANKING UP IN THE
40-50KT RANGE AND THE LEADING EDGE OF A STRONGER LOBE OF ENERGY
ROTATING AROUND THE LOW INCREASING LIFT ACROSS THE REGION. OVERALL
CONFIDENCE REMAINS ON THE LOW SIDE WITH THE AERIAL COVERAGE OF
ACTIVITY...MOST MODELS SUPPORT MORE SCATTERED COVERAGE...WITH A
FEW MORE ON THE HEFTY SIDE WHEN LOOKING AT QPF FIELDS. KEPT
FORECAST POPS SIMILAR TO INHERITED FORECAST...WILL HAVE TO WATCH
HOW ACTIVITY EVOLVES THIS EVENING.

AS WE GET INTO SATURDAY...LITTLE HAS CHANGED WITH THE STORY OF
THIS DAY BEING THE ONE WITH MUCH BETTER FORCING...AS THAT
STRONGER WAVE SWINGS OUT OF THE ROCKIES AND ONTO THE
PLAINS...AIDED BY INCREASED LIFT VIA A STRONGER MID/UPPER LEVEL
JET STREAK ROUNDING THE BASE OF THE TROUGH AND NOSING INTO THE
REGION. SIMILAR TO TODAY...MAY HAVE SOME LINGERING ACTIVITY IN THE
MORNING WITH A LULL PRIOR TO THE AFTERNOON DEVELOPMENT...WITH SOME
MODELS SHOWING THAT LULL LASTING MUCH OF THE DAY FOR PORTIONS OF
THE CWA. HAS BEEN LITTLE CHANGE IN MODELS WITH THE PLACEMENT OF
THE SFC FEATURES...WITH AREAS OF LOW PRESSURE OVER WRN SD SOUTH
INTO WRN KS. AS THAT LARGER SCALE LIFT INCREASES...THE SFC DRY
LINE IS EXPECTED TO BE A FOCUS FOR AFTERNOON THUNDERSTORM
DEVELOPMENT...WHICH LOOKS TO START OFF JUST OFF TO THE WEST OF THE
CWA. STILL APPEARS THINGS WILL BE LINEAR IN NATURE WITH MORE
UNIDIRECTIONAL FLOW WITH HEIGHT. MODELS SHOW INSTABILITY TO BE
MODEST /PERHAPS LOWER THAN TODAY/...BUT DEEP LAYER SHEAR IS
STRONGER...SO SVR CONCERNS REMAIN. WILL KEEP HWO AS IS...HAIL/WIND
REMAIN THE MAIN CONCERN...THINK TORNADO POTENTIAL WOULD BE BETTER
EARLY ON...BEFORE THINGS FILL IN. SOME MODELS SHOW ACTIVITY
SHIFTING EAST FAIRLY QUICKLY...AND STARTED REALLY TRENDING POPS
BACK POST 06Z.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 309 PM CDT FRI MAY 15 2015

THE LOCAL AREA WILL BE ON THE BACKSIDE OF THE DYNAMIC UPPER LEVEL
LOW TO START THE EXTENDED PERIODS ON SUNDAY...WITH A FEW WRAP
AROUND SHOWERS OR AN ISOLATED THUNDERSTORMS NOT OUT OF THE
QUESTION NORTH OF INTERSTATE 80 DURING THE MORNING HOURS. GIVEN
THE OVERALL LACK OF INSTABILITY AND APPRECIABLE FORCING DURING THE
MORNING HOURS BEHIND THIS SYSTEM...THE CHANCE FOR SEVERE OR EVEN
MORE WIDESPREAD THUNDERSTORMS APPEARS UNLIKELY AT THIS TIME.
THEREAFTER...AS THIS SYSTEM LIFTS NORTHEASTWARD INTO
MINNESOTA...COULD SEE A LATE AFTERNOON OR EVENING SHOWER AS AN
UPPER LEVEL VORT WRAPS AROUND THE DEPARTING LOW...BUT OVERALL
CONFIDENCE OF THIS IS LOW...SO DECIDED TO DRY OUT CONDITIONS
ACROSS THE LOCAL AREA FOR SUNDAY AFTERNOON.

AS THE MAIN UPPER LEVEL LOW THEN SHIFTS AWAY FROM THE LOCAL
AREA...EXPECT THE SURFACE COLD FRONT TO PROGRESS SOUTHWARD ACROSS
NEBRASKA OVERNIGHT SUNDAY INTO MONDAY MORNING...WITH A NOTABLY
COOLER AIRMASS EXPECTED IN ITS WAKE. LOOKING AT 850 MB TEMPS...THE
CURRENT FORECAST MAY BE A BIT TOO OPTIMISTIC AS 850MB TEMPS ARE
FORECAST TO DROP BELOW 0C BY MONDAY AFTERNOON. THEN...WITH THE
SURFACE HIGH SETTLING SOUTH ACROSS THE LOCAL AREA AND WITH CLEAR
SKIES EXPECTED TO START THE DAY ON TUESDAY...COULD SEE THE COOLEST
LOW LYING SPOTS BRIEFLY DIP TO 36 DEGREES OR BELOW...WHICH MAY
EVENTUALLY WARRANT A MENTION OF FROST. FOR THE TIME BEING...
HOWEVER...OPTED TO ADJUST LOWS DOWN A BIT FOR THE MORNING HOURS
TUESDAY WITH NO FROST MENTION UNTIL CONFIDENCE INCREASES.

OTHERWISE...DRY WEATHER IS EXPECT SUNDAY NIGHT THROUGH
TUESDAY...WITH THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS
EXPECT TO BEGIN TO SPREAD ACROSS THE LOCAL ARE LATE TUESDAY
AFTERNOON OR EVENING. DESPITE TAKING A SIMILAR TRAJECTORY AS THE
PREVIOUS TWO UPPER LEVEL LOWS...INSTABILITY IS MUCH MORE LIMITED
WITH THIS SYSTEM AND THE UPPER DISTURBANCE IS NOT AS
ORGANIZED...SO THINK CHANCES FOR THUNDERSTORMS WILL BE MORE
LIMITED WITH PRIMARILY RAIN SHOWERS OVERTAKING THE REGION DURING
THE EVENING AND OVERNIGHT HOURS.

CHANCES FOR PRECIPITATION SHOULD THEN DWINDLE AS THIS LOW TRACKS
EAST LATE WEDNESDAY EVENING OR EARLY THURSDAY...WITH SHORTWAVE
RIDGING EXPECTED TO KEEP THINGS DRY FOR THURSDAY. THIS BREAK IS
EXPECTED TO BE SHORT LIVED...HOWEVER...AS YET ANOTHER UPPER LEVEL
DISTURBANCE IN SOUTHWESTERLY FLOW OVERTAKES THE LOCAL AREA ON
FRIDAY. WITH BETTER INSTABILITY TO WORK WITH...A RETURN TO MORE
WIDESPREAD THUNDERSTORM COVERAGE COULD EVENTUALLY BE REALIZED
FRIDAY AFTERNOON OR EVENING. TEMPERATURE WISE...EXPECT A
RELATIVELY COOL WEEK ACROSS THE REGION BEHIND MONDAYS COLD FRONT
AS TEMPERATURES ARE NOT FORECAST TO CLIMB BACK ABOVE CLIMATOLOGY
THROUGH THE REMAINDER OF THE FORECAST PERIODS.

&&

.AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 659 PM CDT FRI MAY 15 2015

THUNDERSTORMS COULD BE AROUND AT ANYTIME FROM LATE OVERNIGHT
ONWARD...BUT ESPECIALLY TOWARD AFTERNOON SATURDAY. VFR CONDITIONS
ARE FORECAST...BUT COULD DROP IN THUNDERSTORMS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...ADP
LONG TERM...ROSSI
AVIATION...HEINLEIN
Hazardous weather outlook, May 15, 2:24 PM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
324 PM CDT FRI MAY 15 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
324 PM CDT FRI MAY 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM CHANCES WILL CONTINUE THE REMAINDER OF THIS
AFTERNOON AND THROUGH TONIGHT. THROUGH THIS EVENING...A FEW STRONG
TO SEVERE THUNDERSTORMS WILL BE POSSIBLE. HAIL UP TO GOLF BALL
SIZE AND DAMAGING WINDS UP TO 70 MPH WILL BE THE PRIMARY
HAZARDS...THOUGH AN ISOLATED TORNADO CANNOT BE COMPLETELY RULED
OUT. THROUGH THE OVERNIGHT HOURS...ANOTHER ROUND OF STORMS MAY
PRODUCE HAIL TO THE SIZE OF QUARTERS.

A FLOOD WARNING IS IN EFFECT FOR THE PLATTE RIVER ACROSS WESTERN
DAWSON COUNTY. PLEASE REFER TO THE LATEST FLOOD WARNING STATEMENT
FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SATURDAY INTO SATURDAY NIGHT...THUNDERSTORMS REMAIN IN THE
FORECAST ACROSS THE OUTLOOK AREA...WITH THE BEST CHANCES COMING
DURING THE LATE AFTERNOON AND EVENING HOURS. THE MAIN THREATS WITH
ANY SEVERE STORMS WILL BE HAIL UP TO AROUND THE SIZE OF GOLF
BALLS...DAMAGING WIND GUSTS UP TO AROUND 70 MPH AND PERHAPS A FEW
TORNADOES. LOCALLY HEAVY RAINFALL COULD ALSO LEAD TO MAINLY
MINOR...SHORT TERM FLOODING ISSUES.

A FEW NON-SEVERE THUNDERSTORMS COULD LINGER INTO THE MORNING HOURS
SUNDAY ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA NORTH OF
INTERSTATE 80.

TUESDAY INTO WEDNESDAY...LIMITED CHANCES FOR THUNDERSTORMS RETURN
TO THE OUTLOOK AREA.

FROM THIS WEEKEND INTO THE EARLY PART OF NEXT WEEK...MINOR
FLOODING WILL REMAIN POSSIBLE ALONG THE PLATTE RIVER PRIMARILY IN
DAWSON COUNTY. PLEASE REFER TO THE LATEST FLOOD WARNING STATEMENT
FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
AND WILL LIKELY BE NEEDED ON SATURDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 15, 6:22 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
722 PM CDT FRI MAY 15 2015

KSZ017-160100-
ROOKS KS-
722 PM CDT FRI MAY 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS COUNTY UNTIL 800 PM CDT...

AT 722 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF ZURICH...OR 12 MILES NORTH OF YOCEMENTO...MOVING NORTH
AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLAINVILLE...STOCKTON AND ZURICH.

LAT...LON 3948 9939 3938 9907 3913 9924 3913 9952
TIME...MOT...LOC 0022Z 201DEG 23KT 3908 9942

HEINLEIN
Special weather statement, May 15, 7:21 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
821 PM CDT FRI MAY 15 2015

NEZ072-082-160200-
FURNAS NE-GOSPER NE-
821 PM CDT FRI MAY 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSPER AND NORTHEASTERN
FURNAS COUNTIES UNTIL 900 PM CDT...

AT 821 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HENDLEY...OR 25 MILES NORTH OF NORTON...MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARAPAHOE...BEAVER CITY...HOLBROOK AND EDISON.

LAT...LON 4044 10001 4044 9998 4060 9998 4055 9964
      4054 9964 4011 9982 4015 10005
TIME...MOT...LOC 0121Z 191DEG 23KT 4021 9992

HEINLEIN
Special weather statement, May 15, 7:32 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
832 PM CDT FRI MAY 15 2015

KSZ005-NEZ082-083-160200-
PHILLIPS KS-HARLAN NE-FURNAS NE-
832 PM CDT FRI MAY 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS...
SOUTHEASTERN FURNAS AND SOUTHWESTERN HARLAN COUNTIES UNTIL 900 PM
CDT...

AT 832 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LONG ISLAND...OR 18 MILES NORTHWEST OF PHILLIPSBURG...MOVING NORTH AT
25 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALMA...ORLEANS...STAMFORD...LONG ISLAND AND WOODRUFF.

LAT...LON 4024 9967 4018 9932 3984 9947 3986 9963
      4000 9963 4000 9969
TIME...MOT...LOC 0132Z 191DEG 23KT 3993 9957

HEINLEIN

The radar

The Grand Island radar (KUEX), 129 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Furnas

When
May 15, 7:42 PM CST
Where
Furnas County, 3 mi E of Holbrook
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
40.300, -99.963

Hail, Gosper

When
May 15, 7:48 PM CST to 7:54 PM CST
Where
Gosper County, 14 mi S of Elwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.397, -99.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569472, 569473.